Thunderstorm Wind, Lake
- When
- July 16, 3:11 PM CST
- Where
- Lake County, 1.55 mi W of Schererville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.480, -87.480
A photo showed an 8 inch diameter tree that was snapped.
A line of thunderstorms moved across northwest Indiana during the afternoon of July 16th producing isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A line of thunderstorms moved across northwest Indiana during the afternoon of July 16th producing isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 16, 2:09 PM CST, 1 hour 2 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
309 PM CDT Wed Jul 16 2025
.KEY MESSAGES...
- Scattered to numerous thunderstorms into the early evening
from the Chicago metro and points south and east. There is a
level 2/5 severe weather risk for most of the area with
damaging winds as the primary severe weather hazard.
- MUCH cooler and less humid Thursday with gusty northerly winds
and dangerous swimming conditions at Lake Michigan beaches.
- Periods of warmth, humidity, and thunderstorms expected this
weekend into early next week, followed by an increasing signal
for potentially dangerous heat arriving mid next work week.
&&
.MESOSCALE...
Issued at 235 PM CDT Wed Jul 16 2025
Strong to severe storms continue to sweep across the area this
afternoon along the southeastern flank of an MCV moving across
southern Wisconsin. With a gradient of shear from north to south
across the Lower Great Lakes, behavior of storms across
northern Illinois has been outflow dominant thus far with
pockets of damaging winds as high as 70 mph within the past
hour. Going forward, the expectation is for the band of storms
to continue moving east, sweeping across the remainder of the
area this afternoon with a continued threat for locally damaging
winds. With the storm mode being an outflow dominant squall
line, not concerned about damaging hail or tornadoes in our area
going forward.
The Severe Thunderstorm Watch has been expanded to include the
rest of our area, though did clear Winnebago/Ogle/Lee out behind
the storms.
Borchardt
&&
.DISCUSSION...
Issued at 309 PM CDT Wed Jul 16 2025
Tonight:
After the strong to severe storms end early this evening in the
wake of the cold front, the southward progress of the outflow-
augmented front will slow. A strengthening low-level jet
overriding the boundary could foster the development of training
convection just to its north. This could include areas roughly
near and south of US-24 if the boundary stalls just south of the
CWA. Most of the latest guidance brings the front far enough south
to result in a scenario with training convection with torrential
downpours and an associated flood threat into areas near and south
of US-24 as a less likely outcome at this time (but still
certainly one worth monitoring for). Aside from this low-end
potential, cooler air will filter into the area from the north
behind the front with lows down into the 60s near and northwest of
I-55.
Thursday through Wednesday:
As alluded to above, fairly strong high pressure (~1020mb) for
mid- summer combined with push from earlier convection should send
the composite outflow boundary/cold front south of our area
Thursday. In the wake of the front, look for much cooler and less
humid air to filter into the region. Morning stratus should break
up into a scattered to broken stratocumulus deck during the
afternoon, with this cloud cover likely aiding in keeping temps
cooler. Thursday afternoon temps should be around 20F cooler in
the Chicago area with readings in the low to mid 70s with a brisk
(for July) wind off the lake. That brisk wind off the lake will
also help build up larger waves and lead to hazardous/dangerous
and potentially life-threatening swim conditions at unprotected
Lake Michigan beaches Thursday into Thursday night. A Beach
Hazards Statement will be issued for this, in effect into early
to mid Friday morning.
Friday will be warmer, but with still comfortable humidity
levels. Boundary that will have pushed south of our area
Thursday should stall near the Ohio River before heading back
north as a warm front Friday night into Saturday. There's been a
pretty consistent signal in bringing a convectively enhanced
shortwave across the region later Friday night into Saturday.
Still several days out, so exact timing of this feature and
where exactly it tracks may need to be refined in coming days,
but the general idea of an MCS moving across the mid-Mississippi
Valley in this time frame, possibly affecting portions or all
of our area, continues.
Medium range guidance has trended toward slightly more
amplified northern stream troughing over the Great Lakes into
New England later in the weekend. This would allow for a
transient surface high pressure to move across the Great Lakes
Sat night into Sunday. This, combined with the prior MCS, could
push the effective boundary and rain/storm chances south of our
area. Confidence is too low to significantly reduce or remove NBM
POPs for Sunday, but there is an increasingly plausible scenario
where the second half of the weekend could end up dry and a bit
cooler and less humid, particularly near and north of I-80.
Looking ahead to the first half of next week, there continues to
be a consistent signal in medium range guidance that a strong
upper level ridge and associated dome of heat will build over
the central and eastern portions of the nation. In this time
frame, we'd expect that the front that pushes southward some
Sunday will lift back north bringing the potential zone of MCS
activity with it back into our area for a time early next week.
By the middle of the week, the upper ridge is progged to become
anomalously strong and centered over the lower and middle
Mississippi Valley. Assuming MCS activity doesn't significantly
impede the northward movement of the boundary, our area could
get into a bout of some potentially dangerous heat during the
middle and end of next week. Operational runs of the GFS and
ECMWF both are explicitly forecasting 80F+ dewpoints
accompanying the heat, which given we'll be in the heart of
evapotranspiration season, may not be unreasonable. Still plenty
of uncertainty regarding if convection can temporarily impede
the northward building heat, but concern is growing that
potentially dangerous heat wave could develop next week in or
near our area.
- Izzi/Castro
&&
.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1226 PM CDT Wed Jul 16 2025
Key messages for the 18Z TAF period include:
* A broken line of thunderstorms will impact the TAF sites this
afternoon through early evening. Some storms may be strong to
severe.
* MVFR cigs will fill in tonight behind the storms and stick
around through Thursday.
A broken line of thunderstorms is moving across northwest IL
early this afternoon and is expected to impact the TAF sites
later today. Storms should first arrive at RFD between 18 and
19Z and approach the Chicago sites closer to 21-22Z. Some of
these storms could be strong to severe and feature damaging
winds and perhaps some hail. The severe storm threat should only
exist for an hour or two over any given site, but additional
isolated storms will be possible through about 01Z.
Following the storms, MVFR cigs are expected to move overhead
tonight. MVFR looks to arrive at RFD around 04Z and Chicago
around 06Z or not long thereafter. The MVFR is anticipated to
last through most of the daytime tomorrow with a majority of
guidance suggesting late afternoon/early evening for a return to
VFR.
Doom
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Air Quality Alert until midnight CDT tonight for ILZ005-ILZ006-
ILZ012-ILZ013-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107-ILZ108.
Beach Hazards Statement from Thursday morning through Friday
morning for ILZ006-ILZ103-ILZ104.
IN...Air Quality Alert until midnight CDT tonight for INZ001-INZ002-
INZ010-INZ011.
Beach Hazards Statement from late tonight through Friday
morning for INZ001-INZ002.
LM...Small Craft Advisory from 9 AM Thursday to 4 AM CDT Friday for
Winthrop Harbor IL to Gary IN.
Small Craft Advisory from 4 AM Thursday to 4 AM CDT Friday for
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
337 PM CDT Wed Jul 16 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-172045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
337 PM CDT Wed Jul 16 2025 /437 PM EDT Wed Jul 16 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Damaging Wind Risk...up to 70 mph.
DISCUSSION...
A line of strong to severe thunderstorms producing damaging winds
will affect areas from the Chicago metro and points south and east
through the early evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
High Swim Risk Lake Michigan Beaches.
Friday Night...
Limited Thunderstorm Risk.
Saturday...
Elevated Thunderstorm Risk.
Elevated Flooding Risk.
Sunday and Monday...
Limited Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
Elevated Excessive Heat Risk.
DISCUSSION...
High waves will cause dangerous swimming conditions at Lake
Michigan beaches Thursday through early Friday morning.
There will be periodic bouts of showers and thunderstorms
Friday night through Tuesday. Any storms during this period may be
strong to severe with damaging winds and flash flooding.
Dangerous heat and humidity may arrive midweek next week.
.SPOTTER INFORMATION STATEMENT...
Spotters will be needed through early this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-northeast at 30 to 40 mph.
LMZ740>745-172045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
337 PM CDT Wed Jul 16 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Thunderstorm Wind Gust Risk...up to 55 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Hazardous conditions for small craft are likely.
Friday Night...
Limited Thunderstorm Risk.
Saturday...
Elevated Thunderstorm Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
Castro
Visit us at www.weather.gov/chicagoPreliminary Local Storm Report
National Weather Service Chicago IL
349 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Tstm Wnd Dmg Boulder Hill 41.71N 88.34W
07/16/2025 Kendall IL Amateur Radio
Tree branches down on cars.
&&
AHSpecial Weather Statement
National Weather Service Chicago/Romeoville
349 PM CDT Wed Jul 16 2025
ILZ039-162130-
Ford IL-
349 PM CDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FORD COUNTY THROUGH
430 PM CDT...
At 348 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Forrest to near Saybrook to
near Farmer City. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 60 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Melvin, Gibson City, Sibley, Roberts, Elliott, and Paxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and east central Illinois.
&&
LAT...LON 4062 8846 4062 8812 4040 8812 4040 8846
TIME...MOT...LOC 2048Z 268DEG 31KT 4063 8840 4037 8848 4020 8866
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
YackSpecial Weather Statement
National Weather Service Chicago/Romeoville
400 PM CDT Wed Jul 16 2025
ILZ023-105-108-INZ001-010-162145-
Eastern Will IL-Southern Cook IL-Kankakee IL-Newton IN-Lake IN-
400 PM CDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WILL...KANKAKEE...
SOUTHEASTERN COOK...NORTHERN NEWTON AND LAKE COUNTIES THROUGH 445 PM
CDT...
At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Olympia Fields to near Grant Park to near
Herscher. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dyer, St. Anne, Cedar Lake, Kankakee, Limestone, Roselawn,
Merrillville, Hopkins Park, East Chicago, Ford Heights, Manteno, St.
John, Griffith, Crown Point, Aroma Park, Whiting, Schererville,
Hammond, Shelby, University Park, Chicago Heights, Crete, Lake
Station, Bradley, and Herscher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Illinois...and northwestern Indiana.
&&
LAT...LON 4124 8722 4122 8728 4101 8728 4100 8818
4135 8779 4151 8775 4152 8754 4165 8754
4165 8753 4171 8752 4167 8747 4168 8743
4164 8743 4162 8722
TIME...MOT...LOC 2059Z 268DEG 38KT 4152 8768 4128 8766 4101 8807
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CarlawPreliminary Local Storm Report
National Weather Service Chicago IL
403 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Gst 2 SW Orland Park 41.60N 87.88W
07/16/2025 E70 MPH Cook IL Trained Spotter
&&
AHPreliminary Local Storm Report
National Weather Service Chicago IL
408 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Tstm Wnd Gst 1 NE Montrose Harbor 41.97N 87.63W
07/16/2025 M63 MPH LMZ741 IL Mesonet
Mesonet station XMTB Montrose Beach Light.
&&Preliminary Local Storm Report
National Weather Service Chicago IL
409 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Marine Tstm Wind 3 E Waukegan 42.37N 87.80W
07/16/2025 M40 MPH LMZ740 IL Buoy
Peak gust of 35 kt at Waukegon Buoy.
&&The Chicago radar (KLOT), 52 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
3 thunderstorm wind. Local standard time, as filed.
A photo showed an 8 inch diameter tree that was snapped.
Large trees and power lines were blown down.
A measured wind gust to 65 mph was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273667, 1282226, 1273668.